Thunderstorm Wind, Wolfe
- When
- April 2, 11:58 PM EST to April 3, 12:02 AM EST
- Where
- Wolfe County, Trent
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.767, -83.467
Tree down across Highway 191.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 2, 8:18 PM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 918 PM EDT SUN APR 2 2006 .DISCUSSION... UPDATED ZONES TO TIME FIRST BAND OF PRECIP ALONG THE WARM FRONT ACROSS THE REGION OUT AND TIME IN FURTHER CONVECTION LATER TONIGHT AROUND 3 TO 8Z. MODEL FORECAST SOUNDING HAVE 0-3KM HELICITIES OF 300+...SO PLENTY OF SHEAR. MAIN THREAT OVERNIGHT APPEARS TO BE DAMAGING WINDS AND POSSIBLY LARGE HAIL...WITH DRY AIR GRADUALLY WORKING IN AND WBZ HEIGHTS OF 9 TO 10KFT AND CAPES OF AROUND 1000 J/KG. SO RISK OF SEVERE WEATHER REMAINS. BEST COMBINATION OF DYNAMICS AND INSTABILITY IS GENERALLY GOING TO BE OVER THE WESTERN COUNTIES. UPDATED ZONES AND GRIDS ARE ALREADY OUT. && .PREV DISCUSSION... 444 PM EDT SUN APR 2 2006 WENT WITH A BLEND OF THE GFS AND NAM MODELS FOR SHORT TERM. WARM FRONT CURRENTLY TRIGGERING THUNDERSTORMS IN WEST KENTUCKY AND ALONG THE CENTRAL KENTUCKY AND TENNESSEE BORDER. DEWPOINTS HAVE RISEN NICELY OVER THE PAST FEW HOURS...SO A FEW STORMS WILL LIKELY BE SURFACED BASED...WITH SOME DAMAGING WIND GUSTS POSSIBLE. MAIN FORECAST PROBLEM FOR TONIGHT WILL OF COURSE BE WHETHER OR NOT SEVERE WEATHER WILL OCCUR. AT THIS TIME...IT STILL APPEARS THAT THE BEST CHANCE FOR ANY SEVERE WEATHER WILL BE LATER TONIGHT...AS A STRONG COLD FRONT APPROACHES FROM THE WEST. BOTH THE GFS AND NAM ARE HANDLING THE CURRENT SYNOPTIC SITUATION WELL. USED NAM TO ADJUST WINDS FOR TONIGHT AND TOMORROW. USED THE GFS FOR MOST OF THE REST OF THE FORECAST...AS IT APPEARS TO HAVE A BIT BETTER TIMING WITH THE PASSAGE OF TONIGHTS FRONT. STILL THINK MOST ACTIVE PERIOD WILL BE TONIGHT AROUND MIDNIGHT...WITH ANOTHER SECONDARY PERIOD OF SHOWERS AND THUNDERSTORMS AFTER 12Z MONDAY MORNING...AS A POST FRONTAL TROUGH PASSES ACROSS THE AREA. A DECENT LOW LEVEL JET IS FORECAST TO SET UP LATE TONIGHT...WITH A 50 TO 60 KT MAX MOVING OVER EAST KENTUCKY. IF ANY ONGOING THUNDERSTORMS ARE ABLE TO TAP INTO SOME OF THIS FASTER MOVING AIR...SOME DAMAGING WIND GUSTS COULD OCCUR. WEB BULB ZERO HEIGHTS ARE ALSO WELL BELOW 10000 FEET...SO LARGE HAIL WILL ALSO BE A POSSIBILITY. MODEL SOUNDINGS AND CROSS SECTIONS SHOWING AN AREA OF DRY MID LEVEL AIR MOVING OVERHEAD AT AROUND MIDNIGHT...WHICH APPEARS TO BE THE BEST TIME FRAME FOR ANY SEVERE WEATHER...AS INSTABILITY AND DYNAMICS APPEAR TO BE MAXIMIZED AT THIS TIME. TEMPERATURES WERE IN PRETTY GOOD SHAPE AND WERE ADJUSTED SLIGHTLY BASED ON LATEST MAV MOS NUMBERS. MORE LESS WENT A BIT COOLER THAN MOS FOR HIGHS AND AT OR JUST BELOW MOS FOR LOWS. DEWPOINTS WERE IN GREAT SHAPE AND WERE NOT CHANGED. QPF WAS RERUN BASED ON LATEST HPC GUIDANCE...AND ADJUSTED SLIGHTLY BASED ON CURRENT POP AND SKY COVER FORECASTS. EXTENDED...(THURSDAY TROUGH SUNDAY)...THE PERIOD WILL BEGIN WITH HIGH PRESSURE IN CONTROL...BUT ANOTHER STRONG SYSTEM IS EXPECTED TO BE MOVING THROUGH THE PLAINS...AND SEND A WARM FRONT TOWARD THE COMMONWEALTH ON THURSDAY NIGHT...AND THIS WARM FRONT SHOULD CROSS THE CWA BY FRIDAY EVENING. THE ECMWF IS MUCH SLOWER PUSHING THE COLD FRONT AND UPPER LEVEL SYSTEM EAST...WHILE THE GFS PUSHES THE COLD FRONT TO THE EAST MUCH FASTER. WITH UNCERTAINTY IN THE TIMING AND SPEED OF WHEN THE LOW AND ASSOCIATED COLD FRONT AND ACCOMPANYING UPPER TROUGH CROSS THE REGION...ADDED POPS FOR SAT AND SAT NIGHT IN ALL AREAS. HIGH PRESSURE SHOULD BUILD INTO THE REGION BY SUNDAY...BRINGING AN END TO PRECIP CHANCES. DEPENDING ON THE EXACT TIMING...SOME SEVERE THUNDERSTORMS MIGHT BE POSSIBLE...LATE THU NIGHT OR FRIDAY. STILL PLENTY OF UNCERTAINTY AS TO TIMING AND THERE IS PLENTY OF TIME TO MONITOR. A RIDGE VALLEY SPLIT MAY OCCUR ON WED NIGHT IN ADDITION TO TUE NIGHT...WITH VALLEYS POSSIBLY BEING SEVERAL DEGREES COLDER THAN WHAT IS IN THE ZFP. 1135 AM EDT SUN APR 2 2006 A FEW MINOR TWEAKS MADE TO THIS MORNINGS FORECAST. HOURLY OBSERVATIONS INDICATING THAT CURRENT TEMPERATURES ARE RUNNING SEVERAL DEGREES COOLER THAN FORECAST HOURLY TEMPERATURES. WENT INTO GRIDS AND ADJUSTED HOURLY TEMPERATURES TO MATCH UP WITH CURRENT TRENDS THROUGH THE REST OF THE MORNING. STILL FEEL THAT THINGS WILL WARM RATHER QUICKLY THIS AFTERNOON...AND AS A RESULT DID NOT CHANGE THIS AFTERNOONS HIGH TEMPERATURES. SKY COVER WAS ALSO ADJUSTED SLIGHTLY TO REFLECT CURRENT TREND OF MOSTLY CLEAR SKIES ACROSS LARGE PORTION OF FORECAST AREA...ESPECIALLY FOR THE NEXT FEW HOURS. REST OF FORECAST WAS IN DANDY SHAPE AND WAS UNCHANGED. 501 AM EDT SUN APR 2 2006 SFC CHART HAS STATIONARY BOUNDARY DRAPED ACROSS THE TN VALLEY THIS MORNING AND SFC LOW PRESSURE CENTER IS DEVELOPING IN THE CENTRAL PLAINS. A LARGE AREA OF HIGH PRESSURE LOCATED OVER THE HUDSON BAY AREA...IS NOSING IT WAY INTO THE OHIO VALLEY. SATELLITE HAS LOW CLOUD BANK SITTING ALMOST STATIONARY OVER OH AND MOST OF IN AND WEST VA. OTHERWISE...A FEW HIGH CLOUDS SPILLING OVER INTO THE AREA. TO THE WEST A RATHER LARGE THUNDERSTORM COMPLEX STRETCHES FROM OK TO IA AND A DYING MCS WAS LOCATED OVER THE MIDSOUTH AREA...LOCATED ROUGHLY BETWEEN MEMPHIS AND HUNTSVILLE. MORNING TEMPS HAVE FALLEN INTO THE 40S ACROSS MOST OF THE CWA. ONLY EXCEPTION BEING IN THE NORTH... WHERE LOW CLOUD DECK HAS DRIFTED A BIT FURTHER SOUTH. BOTH THE GFS AND NAM CONTINUE TO RUN IN GOOD AGREEMENT. NOT MUCH TO SAY THAT HAS NOT ALREADY BEEN SAID. HAVE MADE A FEW CHANGES TO THE FORECAST. WITH THE NAM COMING MORE IN LINE WITH THE GFS AS FAR AS THE START OF PRECIP...BROUGHT POPS IN SOONER AND RAISED THEM UP IN THE SOUTHWEST FOR LATE THIS AFTERNOON. ALSO...MODELS SEEM TO BE HANDLING THE DETAILS THROUGH THE SHORT TERM BETTER. FIRST WAVE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING. THEN A BRIEF LULL IN THE ACTIVITY WILL ENSUE BEFORE A SECOND ROUND MOVES THROUGH BETWEEN MIDNIGHT AND SUNRISE TOMORROW MORNING. INSTABILITY SHOWERS WILL FINISH OFF THE DAY MONDAY. BIG QUESTION IS WILL EASTERN KENTUCKY SEE ANY SEVERE WEATHER. IT APPEARS THAT THE TIMING OF BEST INSTABILITY AND DYNAMICS WILL OCCUR IN THE PERIOD BETWEEN WHEN THE OCCLUDED FRONT PASSES...TONIGHT AND WHEN THE POST FRONTAL TROUGH MOVES THROUGH ON MONDAY. FROM FCST SOUNDINGS IT APPEAR MUCH OF THE INSTABILITY IS DUE TO A COMBINATION OF MID LEVEL COOLING AND DRIER AIR THAT MOVES IN AT THE MID LEVELS BETWEEN THE TWO BOUNDARIES. QUESTION IS WILL THERE BE SOME TRIGGER TO FIRE ADDITIONAL CONVECTION...AND WILL THERE BE ENOUGH BOUNDARY LAYER MOISTURE TO FEED OFF OF. FOR NOW SPC HAS ALL OF EASTERN KENTUCKY IN A SLIGHT RISK WITH THE BIGGEST THREAT BEING LARGE HAIL AND DAMAGING WINDS. WILL CONTINUE TO HIGHLIGHT THIS IN THE HWO. WINDS WILL BE A PROBLEM MONDAY NIGHT IN THE SOUTHWEST AND ACROSS ALL OF EASTERN KENTUCKY ON MONDAY. WINDS LOOK SLIGHTLY WEAKER WITH THE LATEST MODEL RUNS. HOWEVER...THEY STILL APPEAR STRONG ENOUGH THAT A LAKE WIND ADVISORY WILL PROBABLY HAVE TO BE ISSUED FOR MONDAY. OTHERWISE...WILL HAVE TO KEEP WEDNESDAY MORNING IN MIND FOR A POSSIBLY FROST ADVISORY NOW THAT WARMER WEATHER HAS ACTUALLY ARRIVED. HIGH PRESSURE AND UPPER LEVEL RIDGING WILL SCOUR OUT ANY CLOUDS AND WITH A COLD...DRY AIRMASS IN PLACE SEE NO REASON TEMPS WILL NOT FALL OFF ENOUGH TO HAVE FROST FORM...ESPECIALLY IN THE VALLEY LOCATIONS. NO MAJOR CHANGES TO THE TEMPS...NUMBERS LOOK VERY REASONABLE AND LINED UP PRETTY WELL WITH MOS GUIDANCE. 1006 PM EST SAT APR 1 2006 LITTLE CLOUDINESS...WITH THE EXCEPTION OF A LITTLE TRANSIENT CIRRUS IS CURRENTLY MAKING ITS WAY INTO FORECAST AREA. SATELLITE AND SURFACE OBS SHOW MVFR CLOUD DECK PARKED TO THE NORTH OVER SOUTHERN IN AND OH. HIGH PRESSURE RIDGING IN OVER REGION HOWEVER HAS STYMIED THE SOUTHERN PUSH OF THE CLOUDINESS. EXPECT MOSTLY CLEAR SKIES TO HOLD ENTIRE FORECAST AREA THROUGH EARLY MORNING. MODEL SOUNDINGS DO INDICATE THAT DENSE FOG IS A POSSIBILITY BEFORE DAWN. THIS WILL BE CONFINED MAINLY TO THE VALLEY AREAS. CURRENT TEMPERATURES ARE PRETTY MUCH ON TRACK WITH THOSE EARLIER FORECAST SO WILL NOT NEED TO ADJUST MORNING LOWS. UPDATE ALREADY OUT TO MAINLY TWEAK SKY CONDITION. JKL WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 8 AM TO 8 PM EDT MONDAY FOR KYZ044- KYZ050-KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ079- KYZ080-KYZ083-KYZ084-KYZ085-KYZ086-KYZ087-KYZ088-KYZ104-KYZ106- KYZ107-KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115- KYZ116-KYZ117-KYZ118-KYZ119-KYZ120. && .JKL WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 8 AM TO 8 PM EDT MONDAY FOR KYZ044- KYZ050-KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ079- KYZ080-KYZ083-KYZ084-KYZ085-KYZ086-KYZ087-KYZ088-KYZ104-KYZ106- KYZ107-KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115- KYZ116-KYZ117-KYZ118-KYZ119-KYZ120. && JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 948 PM EDT SUN APR 2 2006 KYZ044-050>052-058>060-068-069-079-080-083>087-104-106-108-111-112- 114>117-040500- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT- MORGAN-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...SANDY HOOK...WEST LIBERTY...CAMPTON...BEATTYVILLE... JACKSON...BOONEVILLE...HAZARD...MANCHESTER...HYDEN 948 PM EDT SUN APR 2 2006 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY... ...TORNADO WATCH 140 IN EFFECT UNTIL 4 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ANOTHER LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM THESE STORMS...WITH ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY MORNING AND AGAIN THURSDAY NIGHT AND FRIDAY. STRONG GUSTY WINDS WILL DEVELOP ACROSS EASTERN KENTUCKY ON MONDAY. WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE. THESE WINDS MAY CAUSE PROBLEMS FOR MOTORISTS...PARTICULARLY IF DRIVING A HIGH PROFILE VEHICLE. THESE WINDS WILL ALSO MAKE NAVIGATION OF BOATS DIFFICULT AND EVEN DANGEROUS...AS AREA LAKES WILL BECOME VERY CHOPPY AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED OVERNIGHT. KYZ088-107-109-110-113-118>120-040500- HARLAN-JOHNSON-MAGOFFIN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...HARLAN...PAINTSVILLE...SALYERSVILLE... PRESTONSBURG...HINDMAN...WHITESBURG...INEZ...PIKEVILLE 948 PM EDT SUN APR 2 2006 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. *** ADD TEXT HERE *** .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. *** ADD TEXT HERE *** .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GUEST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1055 PM EDT SUN APR 2 2006 KYZ068-079-030330- ROCKCASTLE-PULASKI- 1055 PM EDT SUN APR 2 2006 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE AREA... AT 1051 PM EDT...SHOWERS WITH A FEW STRONG THUNDERSTORMS EMBEDDED IN THE LINE WERE LOCATED ALONG A LINE EXTENDING FROM STANFORD TO 15 MILES SOUTH OF STANFORD TO 5 MILES SOUTHWEST OF SOMERSET...MOVING EAST AT 55 MPH. THE STORMS WILL BE NEAR SOMERSET AROUND 1100 PM EDT... AND MOUNT VERNON AROUND 1110 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1112 PM EDT SUN APR 2 2006 KYZ058-069-030345- ESTILL-JACKSON- 1112 PM EDT SUN APR 2 2006 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE AREA... AT 1110 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF RICHMOND TO 6 MILES SOUTHEAST OF BEREA TO 7 MILES SOUTHEAST OF MOUNT VERNON...MOVING EAST AT 50 MPH. THE STORMS WILL BE NEAR WISEMAN CROSSING STATION AROUND 1115 PM EDT...MCKEE AND IRVINE AROUND 1125 PM EDT...SHADE AND ANNVILLE AROUND 1130 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. RAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1153 PM EDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG FLEMINGSBURG 38.42N 83.74W
04/02/2006 FLEMING KY LAW ENFORCEMENT
TREES AND LIMBS DOWN COUNTYWIDE.
1115 PM TSTM WND DMG OWINGSVILLE 38.14N 83.76W
04/02/2006 BATH KY LAW ENFORCEMENT
ROOF BLOWN OFF A TRAILER AND A CAR OVERTURNED.
&&
WJMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1154 PM EDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL BRODHEAD 37.40N 84.42W
04/02/2006 E0.75 INCH ROCKCASTLE KY TRAINED SPOTTER
&&
TJOHNSTOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1235 AM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG STEARNS 36.69N 84.48W
04/02/2006 MCCREARY KY TRAINED SPOTTER
FEW TREES DOWN.
&&
WJMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1250 AM EDT MON APR 3 2006 KYZ087-088-110-113-115-117>120-030545- MARTIN-FLOYD-PIKE-KNOTT-PERRY-LESLIE-LETCHER-HARLAN-BELL- 1250 AM EDT MON APR 3 2006 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE AREA... AT 1250 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF PRESTONSBURG TO 6 MILES EAST OF HYDEN TO 10 MILES SOUTHWEST OF MIDDLESBORO...MOVING EAST AT 50 MPH. THE STORMS WILL BE NEAR YELLOW MOUNTAIN AROUND 1255 AM EDT...DAVELLA AROUND 100 AM EDT...PRINCE AROUND 105 AM EDT...PILGRIM AROUND 110 AM EDT...AND VAN AROUND 115 AM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
The Jackson,KY radar (KJKL), 24 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree down across Highway 191.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499263.